Anticancer Res. 2016 Sep;36(9):4951-4.

Appetite Loss as an Adverse Effect During Treatment with EGFR-TKIs in Elderly Patients with Non-small Cell Lung Cancer.

Inomata M1, Shimokawa K2, Tokui K2, Taka C2, Okazawa S2, Kambara K2, Yamada T2, Miwa T2, Hayashi R2, Kashii T3, Matsui S4, Tobe K2.

1Center for Clinical Research, Toyama University Hospital, Toyama, Japan minomata@med.u-toyama.ac.jp.
2First Department of Internal Medicine, University of Toyama, Toyama, Japan.
3Department of Medical Oncology, Toyama University Hospital, Toyama, Japan.
4Center for Health Care and Human Sciences, University of Toyama, Toyama, Japan.

Abstract

AIM:

We conducted a retrospective study to investigate the frequency of appetite loss during treatment with epidermal growth factor receptor tyrosine kinase inhibitor (EGFR-TKI) in elderly patients, aged 75 years or older, with non-small cell lung cancer harboring EGFR gene mutations.

PATIENTS AND METHODS:

Data of a total of 64 patients, including 39 relatively young (hereinafter, younger) patients and 25 elderly patients were analyzed.

RESULTS:

Appetite loss of all grades (p=0.074) and of grade 3 or greater (p=0.030) was more frequently observed in elderly patients. Diarrhea and oral mucositis were also more frequent in elderly patients, although they did not reach statistical significance. No apparent differences were observed in the frequency of aspartate aminotransferase/ alanine aminotransferase elevation, skin rash or fatigue between the two patient groups. The median (95% confidence interval) progression-free survival times were 10.8 (6.6-16.4) months and 11.8 (4.4-20.3) months in the younger and elderly patient groups, respectively.

CONCLUSION:

Our findings suggest that appetite loss is a major adverse effect in elderly patients with non-small cell lung cancer receiving treatment with EGFR-TKIs.

KEYWORDS:

Epidermal growth factor receptor; adverse effects; elderly; lung cancer

PMID: 27630354

 

Supplement: